Article

Severe insomnia related to high concentrations of raltegravir.

aMedical Pharmacology and Toxicology Department, University Hospital Montpellier I, France bClinical Pharmacy Department, APHP Bichat-Claude Bernard Hospital and EA449 Paris 7 University, Paris, France cInfectious Diseases Department, University Hospital Montpellier I, France.
AIDS (London, England) (Impact Factor: 6.56). 03/2011; 25(5):725-7. DOI: 10.1097/QAD.0b013e32834465c8
Source: PubMed
0 Followers
 · 
89 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Antiretroviral drugs are associated with a variety of adverse effects on the central and peripheral nervous systems. The frequency and severity of neuropsychiatric adverse events is highly variable, with differences between the antiretroviral classes and amongst the individual drugs in each class. In the developing world, where the nucleoside reverse transcriptase inhibitor (NRTI) stavudine remains a commonly prescribed antiretroviral, peripheral neuropathy is an important complication of treatment. Importantly, this clinical entity is often difficult to distinguish from human immunodeficiency virus (HIV)-induced peripheral neuropathy. Several clinical trials have addressed the efficacy of various agents in the treatment of NRTI-induced neurotoxicity. NRTI-induced neurotoxicity is caused by inhibition of mitochondrial DNA polymerase. This mechanism is also responsible for the mitochondrial myopathy and lactic acidosis that occur with zidovudine. NRTIs, particularly zidovudine and abacavir, may also cause central nervous system (CNS) manifestations, including mania and psychosis. The non-nucleoside reverse transcriptase inhibitor (NNRTI) efavirenz is perhaps the antiretroviral most commonly associated with CNS toxicity, causing insomnia, irritability and vivid dreams. Recent studies have suggested that the risk of developing these adverse effects is increased in patients with various cytochrome P450 2B6 alleles. Protease inhibitors cause perioral paraesthesias and may indirectly increase the relative risk of stroke by promoting atherogenesis. HIV integrase inhibitors, C-C chemokine receptor type 5 (CCR5) inhibitors and fusion inhibitors rarely cause neuropsychiatric manifestations.
    CNS Drugs 12/2013; DOI:10.1007/s40263-013-0132-4 · 4.38 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: HIV-1 elite controllers (EC) spontaneously maintain suppressed levels of viremia, but exhibit significant immune activation. We investigated coronary atherosclerosis by coronary CT angiography (CTA) in: 1) EC, 2) non EC, chronically HIV-1 infected, ART-treated patients with undetectable viral load ("chronic HIV"), and 3) HIV-negative controls. Prevalence of atherosclerosis (78% vs. 42%, P < 0.05) and markers of immune activation were increased in EC compared to HIV-negative controls. sCD163, a monocyte activation marker, was increased in EC compared to chronic HIV-1 (P < 0.05) and compared to HIV-negative controls (P < 0.05). These data suggest a significant degree of coronary atherosclerosis and monocyte activation among EC.
    AIDS (London, England) 10/2012; 26(18). DOI:10.1097/QAD.0b013e32835a9950 · 6.56 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Central nervous system (CNS) symptoms have been reported in clinical trials and case reports in patients receiving raltegravir. We investigated CNS symptoms in 453 HIV-infected patients. Of these 47 (10.4%) developed at least one drug related CNS symptom. Predictors of CNS symptoms were concomitant therapy with tenofovir or with proton pump inhibitors which can increase raltegravir concentration. Thus, our data suggest a possible correlation between high raltegravir plasma concentrations and CNS symptoms and therefore their monitoring in clinical practice.
    AIDS (London, England) 10/2012; 26(18). DOI:10.1097/QAD.0b013e32835aa141 · 6.56 Impact Factor